Alert archive / Utah / Wind Advisories in 2022

Wind Advisory 12, NWS Salt Lake City, UT

March 27, 20229 counties in Utah

NWS Salt Lake City, UT issued this wind advisory at Mar 27, 2022, 3:17 PM MDT for 9 counties in Utah. It took effect at Mar 28, 2022, 10:00 AM MDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 27, 2022, 3:17 PM MDT (21:17 UTC)
In effect from
Mar 28, 2022, 10:00 AM MDT
Expired
Mar 28, 2022, 8:00 PM MDT
In force
10 hr
Issued by
NWS Salt Lake City, UT

Counties Beaver County, UT, Box Elder County, UT, Iron County, UT, Juab County, UT, Millard County, UT, Salt Lake County, UT, Tooele County, UT, Utah County, UT, Washington County, UT

The radar

The Salt Lake City radar (KMTX), 205 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2022-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2022-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3855 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

384 
WWUS75 KSLC 272117
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
317 PM MDT Sun Mar 27 2022

UTZ101-102-115-122-281030-
/O.NEW.KSLC.WI.Y.0012.220328T1600Z-220329T0200Z/
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Western Millard and Juab Counties-Southwest Utah-
Including the cities of Wendover, Dugway, Park Valley, Tooele, 
Grantsville, Vernon, Delta, Little Sahara, Beaver, Cedar City, 
and Milford
317 PM MDT Sun Mar 27 2022

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM MDT MONDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Great Salt Lake Desert and Mountains, Tooele and Rush 
  Valleys, Western Millard and Juab Counties and Southwest Utah.

* WHEN...From 10 AM to 8 PM MDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...The gusty winds will result in strong
  crosswinds along east to west oriented routes including I-80 and
  US-6. This will result in difficult travel, particularly for
  high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
2 follow-up statements
997 
WWUS75 KSLC 280920
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
320 AM MDT Mon Mar 28 2022

UTZ101-102-115-122-290000-
/O.CON.KSLC.WI.Y.0012.220328T1600Z-220329T0200Z/
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Western Millard and Juab Counties-Southwest Utah-
Including the cities of Wendover, Dugway, Park Valley, Tooele, 
Grantsville, Vernon, Delta, Little Sahara, Beaver, Cedar City, 
and Milford
320 AM MDT Mon Mar 28 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM MDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts in excess of 45 mph 
  expected.

* WHERE...Western Millard and Juab Counties, Southwest Utah, 
  Tooele and Rush Valleys and Great Salt Lake Desert and 
  Mountains.

* WHEN...From 10 AM this morning to 8 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Strong crosswinds are possible on east-west routes including
  I-80 from Wendover to Lake Point and US-6 west of I-15 to the
  Nevada border.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
730 
WWUS75 KSLC 290211
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
811 PM MDT Mon Mar 28 2022

UTZ101-102-115-122-290315-
/O.EXP.KSLC.WI.Y.0012.000000T0000Z-220329T0200Z/
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Western Millard and Juab Counties-Southwest Utah-
Including the cities of Wendover, Dugway, Park Valley, Tooele, 
Grantsville, Vernon, Delta, Little Sahara, Beaver, Cedar City, 
and Milford
811 PM MDT Mon Mar 28 2022

...WIND ADVISORY HAS EXPIRED...

Winds have weakened over the advisory area so the advisory is
being allowed to expire. 

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Mar 27, 3:49 AM MDT, 11 hours 28 minutes earlier.

Area forecast discussion, Mar 27, 3:49 AM MDT, 11 hours 28 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
349 AM MDT Sun Mar 27 2022

.SYNOPSIS...High pressure will result in dry conditions today
with continued record warm temperatures. A storm system moving
across the area Monday into Tuesday will bring cooler and wetter
conditions.

&&

.SHORT TERM (Through 12Z Tuesday)...Utah and southwest Wyoming
will remain situated on the northern periphery of high pressure
today; allowing for dry and mild weather conditions. Record
breaking temperatures are once again favored today with high
temperatures in the upper 70s or low 80s today in the northern
valleys. For Salt Lake City, the previous record maximum
temperature was set in 1895 at 76 degrees.

This area of high pressure will begin to break down tomorrow in
favor of an approaching closed low currently over eastern Pacific
waters. As the low makes its way onshore, an increase in moisture
across many western US states will be noted including Utah and
Wyoming by Monday afternoon/evening. Snow levels are forecast to
be quite high at the onset of this moisture at around 8,000 feet
and as such, snow is forecast in the mountains and rain in
forecast in the valleys. Snow accumulations at the onset Monday
are not expected to be much, but that said areas like Brain Head
and the Tushars may see 2 to 3 inches of accumulated snow just in
the Monday evening to early Tuesday time frame. Snow levels will
gradually drop early Tuesday to ~7,000 feet, allowing for a winter
mix at these elevations.

Meanwhile, a 40-50 kt 700 mb jet remains in the forecast from
Monday morning through Monday evening across western Utah.
Forecast models have been rather consistent with this trend. Wind
gusts of 35 to 45 mph are forecast across western Utah from
points west of I-15 and these areas remain under consideration for
the the issuance of a wind advisory. This may impact travel along
I-80 for high profile vehicles and other east/west oriented
roads. Breezy winds are expected in southern Utah locations as
well with areas gusting to 40 mph Monday. Temperatures Monday will
be significantly cooler in comparison to the weekend, cooling
about 10 degrees into the 60s in the northern valleys.

.LONG TERM (After 12Z Tuesday)...A closed low is forecast to
meander eastward across northern Arizona on Tuesday before becoming
absorbed within a deepening longwave trough and attendant cold front
which is forecast to swing east through the area on Tuesday-Tuesday
night. Through the first half of the day, forcing for ascent will
favor the southern half of Utah for the most robust precipitation.
By afternoon, a combination of increasing northwest flow, steepening
lapse rates and cyclonic flow will promote a gradual development of
showers across northern Utah and SW Wyoming. Modest instability will
favor an isolated thunderstorm as well. Snow levels are forecast to
be in the 7,000-8,000 foot range, translating to all rain for valley
locations. After record-setting temperatures for several days,
temperatures Tuesday will fall back down to near to slightly below
normal for late March. Showers are expected to continue through much
of Tuesday night with a gradual diminishing trend expected after
midnight. Spatial distribution of QPF remains quite large, owing to
the convective nature of the forecast precipitation, with the
potential for many locations to see either less or more
precipitation than currently forecast. These details should become a
bit more clear once this period enters the range occupied by
additional members of the CAM suite. Locations that thrive within a
moist NW flow regime such as the Wasatch have the best chance to
ultimately receive QPF that falls towards the higher end of the
distribution. To illustrate the potential ranges in QPF from Tuesday-
Tuesday night, see SLC as an example. NBM 25th percentile QPF is
0.02" during this period, with the 75th percentile QPF around 0.25".

Shortwave ridging is then expected to build across the area on
Wednesday, bringing a slight bump in temperatures to slightly above
normal. Orographically-forced showers will likely be ongoing early
in the morning, especially for those areas that do well within NW
flow events. These should diminish by late morning or so.

The next closed low/trough remains well represented among the NWP
suite, depicted to drop SE through the Northern Rockies and Great
Basin Thursday into Friday. There remain meaningful strength and
timing differences among the model membership, with potential
outcomes ranging from a stronger, closed circulation tracking
somewhere through the forecast area to a more progressive, less
amplified trough. WPC clusters suggest a slight nod toward the
stronger idea. Despite the uncertainty, there is enough ensemble
agreement to articulate that showers will likely be on the increase
on Thursday across much of the forecast area, with showers likely
lingering into at least Friday morning. Details will need to be
worked out regarding amounts and timing as we get closer. There is
good agreement that this system will be colder than the early week
system, and we can't rule out at least some brief snow for higher
elevation valleys across both northern Utah and SW Wyoming,
especially during periods of higher rates and/or overnight hours.
Temperatures are forecast to be as much as 10 degrees below seasonal
normals during this period.

By next weekend, model agreement is somewhat poor, with two outcomes
emerging: one outcome favors the development of longwave ridging
with the second outcome favoring the passage of another trough,
favored especially by the ECMWF camp. This idea resides within 33%
of the solution space while the other 66% of the solution space
favors a return to ridging. While we can't rule out the trough idea,
the official forecast is tilted towards the higher probability
outcome at this time. The ridging outcome would favor dry conditions
with a return to above average temperatures while the trough outcome
would favor a tempered warmup with additional shower chances.

&&

.AVIATION...KSLC...VFR conditions will prevail through the TAF
period. Stronger southerly flow will mix to the surface today,
with gusts up to 25kt expected after 16Z. Given the stronger
southerly flow, a diurnal afternoon wind shift/lake breeze is not
expected. Southerly winds will continue Monday night.

REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions through
the TAF period with periods of mid and high clouds. Ceilings will
gradually begin to lower towards the end of the period as a
trough/cold front approaches. Typically windy locations across
central/southern UT and SW Wyoming will see S-SW gusts around
30kts this afternoon.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

DeSmets

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

Nearby

Wind Advisories in Utah, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.